In the studies the FDA used to look to determine the risk, 75% of patients who had low blood levels of magnesium could stay on the PPI but needed to take magnesium supplements. In the other 25%, the supplements didn’t help and they had to come off of the PPI. Once of the PPI the magnesium levels went back to normal after a week.
The risk is even greater in patients who take other prescriptions that also can cause low levels of magnesium such as digoxin, or diuretics. In addition, the risk was of more concern in the patients taking digoxin as it is a medication used for irregular heartbeats.
In response to this risk the FDA will be requiring manufacturers to add warnings to prescription strength PPIs. Interestingly, the FDA feels the warning is not needed for over the counter PPIs because they specifically state they should be used for short periods of time. If used according to the directions they would then not cause a significant risk.
What should you do?
· If you have any symptoms of low magnesium see your doctor immediately.
· If you have been taking a PPI for a long period, ask your doctor if you should have your magnesium level checked. This is not part of the routine blood work but your doctor may have already done it.
· Make sure your doctor knows if you have been taking a PPI for a long period especially if you are taking an OTC version.
· Discuss the benefits/risks of PPIs for your overall health with your physician.
I know my doctor suggested that I take whatever version is less expensive – OTC or prescription. Problem is that if I take OTC, I don’t have to follow-up with my doctor and my doctor is then not necessarily aware of how long I’ve been taking it. It’s very important that both your doctor and your pharmacist have a full list of all of the medications you take on a regular basis including prescriptions, OTC medications and vitamins/supplements.